Georgia, 2004

Hail and Damaging Wind in Georgia, April 8, 2004

April 8, 2004 · NWS FFC · 8 events in 6 counties and zones

7 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 8, 9:51 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 8, 9:51 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1051 AM EDT THU APR 8 2004

.UPDATE...
BUSY MORNING. UPPER WAVE MOVING ACROSS ALABAMA INTO GEORGIA THIS
AFTERNOON EVIDENT IN WV IMAGERY. LOW LEVEL MOISTURE INCREASING IN
SOUTHWESTERLY FLOW AHEAD OF SURFACE BOUNDARY. INSTABILITY AXIS WITH
LIFTED INDICES OF -1 TO -3 ACROSS SOUTH GA WILL PUSH NORTH INTO PARTS
OF CENTRAL GA THIS AFTERNOON IN CONCERT WITH CURRENT SEVERE
THUNDERSTORM WATCH. FOCUS OF MORE WIDESPREAD CONVECTION WILL BE
CONFINED GENERALLY SOUTH OF A LINE FROM COLUMBUS TO MACON THROUGH THE
AFTERNOON.

.&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     71 53 75 52 / 50 10 00 10
ATHENS      74 51 79 48 / 50 10 00 10
GAINESVILLE 72 51 76 47 / 50 00 00 10
ROME        76 49 76 49 / 50 10 00 10
COLUMBUS    74 56 80 54 / 60 10 00 10
MACON       74 51 81 50 / 60 10 00 10
&&

.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JCD
Hazardous weather outlook, Apr 8, 10:15 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 AM EDT THU APR 8 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-082100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1115 AM EDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS EXPECTED ACROSS CENTRAL GEORGIA
   TODAY...

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE TROUGH WILL MOVE
ACROSS THE AREA TODAY. A WEAK COLD FRONT WILL MOVE ACROSS THE AREA
TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
POSSIBLY DAMAGING WINDS. THE BEST AREA FOR SEVERE THUNDERSTORMS WILL
BE ACROSS CENTRAL GEORGIA SOUTH OF A LINE FROM COLUMBUS TO MACON AND
SWAINSBORO. THE BEST TIME FOR SEVERE STORMS WILL AROUND NOON UNTIL
THE LATE AFTERNOON. ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE
REST OF THE AREA WITH LIGHTNING AS THE MAIN THREAT.

.DISCUSSION...
AN INCREASINGLY MOIST AIRMASS WILL CONTINUE TO MOVE OVER CENTRAL
GEORGIA. THE AIRMASS WILL ALSO BECOME WEAKLY UNSTABLE AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA THIS AFTERNOON. CAPES OF 500
TO 1000 ARE EXPECTED WITH LIFTED INDICES AROUND -1 TO -2. STRONG
UPPER LEVEL DYNAMICS ASSOCIATED WITH THE UPPER LOW WILL COMPENSATE
FOR THE MARGINAL INSTABILITY AVAILABLE TO PROVIDE THE POTENTIAL FOR
SEVERE WEATHER.

.FOR SPOTTERS...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION IF NEEDED.
EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. OTHERWISE
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Apr 8, 12:33 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
133 PM EDT THU APR 8 2004

GAZ067>070-081815-
133 PM EDT THU APR 8 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN UPSON...PIKE...
LAMAR AND MERIWETHER COUNTIES UNTIL 215 PM EDT...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GAY...MOVING EAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 215 PM EDT.

The radar

The Atlanta radar (KFFC), 68 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monroe

When
April 8, 1:05 PM EST
Where
Monroe County, Forsyth
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.033, -83.950

The Forsyth Police Department reported penny-sized hail.

Hail, Bibb

When
April 8, 1:52 PM EST
Where
Bibb County, 4 mi NW of Macon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.850, -83.700

The public reported penny-sized hail.

Hail, Baldwin

When
April 8, 1:55 PM EST
Where
Baldwin County, Hardwick
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.000, -83.233

The public reported penny-sized hail.

Thunderstorm Wind, Twiggs

When
April 8, 2:25 PM EST
Where
Twiggs County, Dry Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
32.750, -83.633

The Twiggs county 911 center reported that a few trees had been blown down. Pea-sized hail was also reported in the area.

Hail, Washington

When
April 8, 2:30 PM EST
Where
Washington County, 3 mi SSW of Deepstep
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.983, -82.933

A storm spotter reported penny-sized hail in Deepstep, while the county Emergency Management Director reported pea-sized hail in Sandersville.

Hail, Twiggs

When
April 8, 2:35 PM EST
Where
Twiggs County, Jeffersonville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.683, -83.350

A storm spotter reported golf ball-sized hail.

Hail, Laurens

When
April 8, 3:07 PM EST
Where
Laurens County, 2 mi SW of Dudley
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.517, -83.083

The Laurens county Emergency Management Director reported penny-sized hail in Dudley and along Interstate-16 southwest of Dudley at the exit for Georgia Highway 338.

Hail, Laurens

When
April 8, 3:20 PM EST
Where
Laurens County, Rentz
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.383, -82.983

The Laurens county 911 center reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389318, 5389316, 5389317, 5389319, 5389320, 5389321, 5389322, 5389323.